• Th. Peternell
Part of the Encyclopaedia of Mathematical Sciences book series (EMS, volume 74)


Cohomology (with values in a sheaf) — attaching to every sheaf ℒ of abelian groups “cohomology groups” Hq(X, ℒ), q ≥ 0 — was invented in the late 1940s but implicitly it has been present since the 19th century. We want to explain this and demonstrate the necessity for a cohomology theory at the hand of several classical or “basic” problems.


Exact Sequence Complex Space Spectral Sequence Coherent Sheave Coherent Sheaf 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AG62]
    Andreotti, A.; Grauert, H.: Théorèmes de finitude pour la cohomologie des espaces complexes. Bull. Soc. Math. Fr. 90, 193–259 (1962) Zb1. 106, 55.Google Scholar
  2. [AtSi63]
    Atiyah, M.F.; Singer, I.M.: The index of elliptic operators on compact manifolds. Bull. Am. Math. Soc. 69, 422–433 (1963) Zb1. 118, 312.Google Scholar
  3. [BeSt49]
    Behnke, H.; Stein, K.: Entwicklung analytischer Funktionen auf Riemannschen Flächen. Math. Ann. 120, 430–461 (1949) Zb1. 38, 235.Google Scholar
  4. [BaSt76]
    Banica, C.; Stanasila, O.: Algebraic Methods in the Global Theory of Complex Spaces. Wiley 1976. Zb1. 284. 32006.Google Scholar
  5. [Bo57]
    Bott, R.: Homogeneous vector bundles. Ann. Math., H. Ser. 66, 203–248 (1957) Zb1. 94, 357.Google Scholar
  6. [BoSe59]
    Bord, A.; Serre, J-P.: Le théorème de Riemann-Roch. Bull. Soc. Math. Fr. 86, 97–136 (1959) Zb1. 91, 330.Google Scholar
  7. [BPV84]
    Barth, W.; Peters, C.; van de Ven, A.: Compact Complex Surfaces. Erg. Math. 4, Springer 1984, Zb1. 718. 14023.Google Scholar
  8. [CaEi56]
    Cartan, H.; Eilenberg, S.: Homological Algebra. Princeton Univ. Press 1956, Zb1. 75, 243.Google Scholar
  9. [CaSe53]
    Cartan, H.; Serre, J.P.: Un théorème de finitude concernant les variétés analytiques compactes. C.R. Acad. Sci. Paris 237, 128–130 (1953)MathSciNetMATHGoogle Scholar
  10. [Dem85]
    Demailly, J.P.: Champs magnétiques et inégalites de Morse pour la d“-cohomologie. Ann. Inst. Fourier 35, No. 4, 185–229 (1985) Zb1. 565. 58017.Google Scholar
  11. [DV74]
    Douady, A.; Verdier, J.P. (ed.): Différents aspects de la positivité. Astérisque 17. Paris 1974.Google Scholar
  12. [FoKn71]
    Forster, O.; Knorr, K.: Ein Beweis des Grauertschen Bildgarbensatzes nach Ideen von B. Malgrange. Manuscr. Math. 5, 19–44 (1971) Zb1. 242. 32008.Google Scholar
  13. [Ful84]
    Fulton, W.: Intersection theory. Erg. d. Math., 3 Folge, Bd 2. Springer 1984. Zb1. 541. 14005.Google Scholar
  14. [GH78]
    Griffiths, Ph.; Harris, J.: Principles of Algebraic Geometry. Wiley 1978, Zb1. 408. 14001.Google Scholar
  15. [God58]
    Godement, R.: Topologie algébrique et théorie des faisceaux. Herman, Paris 1958, Zb1. 80, 162.Google Scholar
  16. [Gr55]
    Grauert, H.: Charakterisierung der holomorph-vollständigen Räume. Math. Ann. 129, 233–259 (1955) Zb1. 64, 326.Google Scholar
  17. [Gr58]
    Grauert, H.: On Levi’s problem and the embedding of real-analytic manifolds. Ann. Math., II. Ser. 68, 460–472 (1958) Zb1. 108, 78.Google Scholar
  18. [Gr60]
    Grauert, H.: Ein Theorem der analytischen Garbentheorie und die Modulräume komplexer Strukturen. Publ. Math., Inst. Hauter Etud. Sci. 5, 5–64 (1960) Zb1. 100, 80.Google Scholar
  19. GrRe77] Grauert, H.; Remmert, R.: Theorie der Steinschen Räume. Grundl. 227, Springer Math. Wiss. 1977, Zb1. 379. 32001.Google Scholar
  20. [GrRe84]
    Grauert, H.; Remmert, R.: Coherent Analytic Sheaves. Grundl. 265, Springer 1984, Zb1. 537. 32001.Google Scholar
  21. [Ha83]
    Hamm, H.A.: Zum Homotopietyp Steinscher Räume. J. Reine Augew. Math. 338, 121–135 (1983) Zb1. 491. 32010.Google Scholar
  22. [Ha66]
    Hartshorne, R.: Residues and duality. Lect. Notes Math. 20, Springer 1966, Zb1. 212, 261.Google Scholar
  23. [Hir56]
    Hirzebruch, F.: Neue Topologische Methoden in der Algebraischen Geometrie. Grundl. Math. Wiss. 131, Springer 1956, Zb1. 70, 163.Google Scholar
  24. [HiSt71]
    Hilton, P J.; Stammbach, U.: A Course in Homological Algebra. Graduate Texts Math. 4, Springer 1971, Zbl. 238. 18006.Google Scholar
  25. [Kun75]
    Kunz, E.: Holomorphe Differentialformen auf algebraischen Varietäten mit Singularitäten I. Manuscr. Math. 15, 91–108 (1975) Zb1. 299. 14013.Google Scholar
  26. [Kun77]
    Kunz, E.: Residuen von Differentialformen auf Cohen-Macaulay-Varietäten. Math. Z. 152, 165–189 (1977) Zb1. 342. 14022.Google Scholar
  27. [Kun78]
    Kunz, E.: Differentialformen auf algebraischen Varietäten mit Singularitäten II. Abh. Math. Semin. Univ. Hamb. 47, 42–70 (1978) Zb1. 379. 14005.Google Scholar
  28. [Lei90]
    Leiterer, J.: Holomorphic vector bundles and the Oka-Grauert principle. In: Encycl. Math. Sci. 10, 63–103, Springer 1990, Zb1. 639. 00015.Google Scholar
  29. [Lip84]
    Lipman, J.: Dualizing sheaves, differentials and residues of algebraic varieties. Astérisque 117, 1984, Zb1. 562. 14008.Google Scholar
  30. [Na67]
    Narasimham, R.: On the homology groups of Stein spaces. Invent. Math. 2, 377–385 (1967) Zb1. 148, 322.Google Scholar
  31. [Pe91]
    Peternell, Th.: Hodge-Kohomologie und Steinsche Mannigfaltigkeiten. In: Complex Analysis, Wuppetal, Ed. K. Diederich. Vieweg 1991.Google Scholar
  32. [Re57]
    Remmert, R.: Holomorphe und meromorphe Abbildungen komplexer Räume. Math. Ann. 133, 328–370 (1957) Zb1. 79, 102.Google Scholar
  33. [RR70]
    Ramis, J.P.; Ruget, G.: Complexe dualisant et théorèmes de dualité en géométrie analytique complexe. Publ. Math. Inst. Hautes Etud. Sci. 38, 77–91 (1970) Zbl. 206, 250.Google Scholar
  34. RR74] Ramis, J.P.; Ruget, G.: Résidus et dualité. Invent. Math. 26, 89–131 (1974) Zb1. 304. 32007.Google Scholar
  35. SC52] Séminaire Cartan. Théorie des fonctions de plusieurs variables. Paris 1951/52.Google Scholar
  36. [Ser55]
    Serre, J.-P.: Faisceaux algébriques cohérents. Ann. Math., H. Ser. 61, 197–278 (1955) Zb1. 67, 162.Google Scholar
  37. [Ser55-2]
    Serre, J-P.: Un théorème de dualité. Comment. Math. Helv. 29, 9–26 (1955) Zb1. 67, 161.Google Scholar
  38. SGA2] Grothendieck, A.: Séminaire de géometrie algébrique 2. Cohomologie locale des fais- ceaux cohérents. North Holland 1968, Zb1. 197, 472.Google Scholar
  39. [SiTr71]
    Siu, Y.T.; Trautmann, G.: Gap-sheaves and extensions of coherent analytic subsheaves. Lect. Notes Math. 172, Springer 1971, Zb1. 208, 104.Google Scholar
  40. [Sn86]
    Snow, D.: Cohomology of twisted holomorphic forms on Grassmann manifolds and quadric hypersurfaces. Math. Ann. 276, 159–176 (1986) Zb1. 596. 32016Google Scholar
  41. [St51]
    Stein, K.: Analytische Funktionen mehrerer komplexer Veränderlichen zu vorgegebenen Periodizitätsmoduln und das zweite Cousinsche Problem. Math. Ann. 123, 201222 (1951) Zb1. 42, 87.Google Scholar
  42. [ToTo76]
    Toledo, D.; Tong, Y.L.L.: A parametrix ford and Riemann-Roch in tech theory. Topology 15, 273–301 (1976) Zb1. 355. 58014.Google Scholar
  43. [Ue75]
    Ueno, K.: Classification theory of algebraic varieties and compact complex spaces. Lect. Notes Math. 439, Springer 1975, Zbl. 299. 14007.Google Scholar
  44. [We80]
    Wells, R.O.: Differential analysis on complex manifolds. 2nd ed. Springer 1980, Zb1.435.32004; Zb1. 262. 32005.Google Scholar
  45. [Weh85]
    Wehler, J.: Der relative Dualitätssatz für Cohen-Macaulay-Räume. Schriftenr. Math. Inst. Univ. Münster, 2. Ser. 35, Zb1. 625. 32010.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1994

Authors and Affiliations

  • Th. Peternell

There are no affiliations available

Personalised recommendations